Texas, 2017

Hail in Texas, September 16, 2017

September 16, 2017 · NWS OUN · 2 events in 1 county or zone

An isolated storm moved up from central Texas into Clay county where it produced severe hail on the evening of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated storm moved up from central Texas into Clay county where it produced severe hail on the evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 16, 3:59 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 16, 3:59 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
459 PM CDT Sat Sep 16 2017

.UPDATE...
The dense cloud band has kept temperatures a little bit cooler
than expected across southwest Oklahoma and portions of western
north Texas, so adjusted the current max temp grids down a little
bit to reflect this. Also made a few minor adjustments to the POP
grids across northcentral Oklahoma for tonight.

&&

.PREV DISCUSSION... /issued 213 PM CDT Sat Sep 16 2017/

DISCUSSION...
Some high-based convection has been ongoing through the morning
into the early afternoon from the low rolling Plains in Texas up
into southwest and north-central Oklahoma. This is occuring
within a plume of mid-level moisture streaming north-northeast
across the area. East-northeast fairly quick movement of a deep
shortwave trough over the northern Rockies won't favor a strong
frontal push into the area. The cold front seen in observations
across central Kansas into the Oklahoma and Texas panhandles is
expected to move into northwest Oklahoma this evening and may make
it to near the I-40 corridor by early morning. The front should
become quite diffuse by tomorrow and may have mostly diminished by
late in the day as strengthening low level flow will occur in
response to another trough approaching the Rockies.

There is some uncertainty in convective coverage through
tomorrow. It should mostly be driven by mid-level moisture rather
than diabatic heating/boundary layer moisture, so a significant
diurnal uptick seems unlikely. Likewise, a significant decrease in
activity overnight may not occur. Mid-level moisture should
support some convection continuing into tomorrow as well,
particularly across the northwest half of the area roughly.

The amplified but progressive upper flow pattern will continue
through next week bringing periodic rain chances and periods of
stronger southerly winds. Overall, no noteworthy changes were made
to the forecast. We'll watch Wednesday to see how much of the cold
surge can make it into our area, but as of now the biggest
temperature difference will probably be confined to Kansas into the
panhandles and perhaps northwest Oklahoma. The most significant
QPF signal is west and north of our area this weekend ahead of
deep western trough. Ensemble spread and differences in
deterministic guidance are large enough to keep confidence during
fairly low at the end of the week into the weekend.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  89  68  90 /  30  30  30  10
Hobart OK         71  91  68  93 /  20  30  30  10
Wichita Falls TX  73  95  71  94 /  20  20  20  10
Gage OK           63  83  66  91 /  30  40  30  20
Ponca City OK     69  85  68  89 /  50  40  40  30
Durant OK         71  92  70  92 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

68/09
Hazardous weather outlook, Sep 16, 11:04 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1204 PM CDT Sat Sep 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1204 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
On and off development of non-severe thunderstorms is expected
this afternoon mainly across western and northern Oklahoma.
Movement will be to the northeast around 15 to 20 mph.

Stronger storms, a few of which could reach severe levels with
large hail and damaging wind gusts, will be possible this evening
across far northern Oklahoma where a Marginal Risk exists. This
activity would occur near a cold front that is forecast to sink
south out of Kansas late in the day. After midnight tonight,
thunderstorms may become widespread across the northern half of
Oklahoma with heavy rain the primarily impact.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday and most of next week,
with the highest chances of western and northern parts of
Oklahoma. Organized severe weather is not expected, but strong
wind gusts and heavy rain will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 16, 5:04 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
604 PM CDT SAT SEP 16 2017

OKZ004-005-162330-
Harper OK-Woods OK-
604 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper and
northwestern Woods Counties Until 630 PM CDT...

AT 602 PM CDT, a strong thunderstorm was located near Buffalo, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Buffalo and Selman.

LAT...LON 3677 9968 3695 9972 3700 9953 3700 9933
      3684 9930
TIME...MOT...LOC 2302Z 259DEG 17KT 3688 9961

WR
Special weather statement, Sep 16, 5:06 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
606 PM CDT SAT SEP 16 2017

TXZ090-162330-
Clay TX-
606 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Clay County Until 630 PM
CDT...

AT 606 PM CDT, a strong thunderstorm was located 4 miles southwest of
Henrietta, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Henrietta and northeastern Lake Arrowhead.

LAT...LON 3370 9833 3385 9837 3394 9810 3376 9801
TIME...MOT...LOC 2306Z 229DEG 19KT 3378 9826

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
September 16, 5:34 PM CST
Where
Clay County, Henrietta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.820, -98.190

Hail, Clay

When
September 16, 5:36 PM CST
Where
Clay County, Henrietta
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.820, -98.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723066, 723067.